Medical officials in Thailand have found dangerous levels of arsenic in popular herbal remedies used to treat nausea and fainting symptoms, The Nation newspaper in Bangkok reported.
The Food and Drug Administration (FDA) issued a notification late last week, signed by food and drug specialist Wisit Praweenwongwut, ordering all pharmacies to return four herbal products to their manufacturers within 15 days of receiving the notice.
The four herbal products are Inthara-osot Thaengthong herbal powder, Amphan Thong Phong herbal powder, Amphan Thong herbal pellets, and Prasatthong Osot, a herbal treatment used to treat patients with diarrhoea.
The notification also requires the makers of the four products to forward the returned products to the FDA within 15 days.
According to the paper, levels of arsenic in the named herbal products were six times higher than the recognised safety standard, in some cases making up 4% of the net weight.
A source from the Medical Sciences Department said "The producers add arsenic to beautify medicines, without knowing it is poisonous. In ancient times, this kind of arsenic was used for making fireworks. It is very dangerous."
The consumption of high amounts of arsenic can damage the liver, kidneys, lungs, skin and lymph system.
Common symptoms include nasal wounds, skin infection, respiratory malfunctions and it can also cause skin cancer.
The United States' National Institute of Occupational and Safety Health has also identified arsenic as a substance that can lead to the development of lung and lymph cancer.